South Dakota, 2018

Tornado and Hail in South Dakota, August 4 to 5, 2018

August 4 to 5, 2018 · NWS FSD · 21 events in 7 counties and zones

As an upper-level jet streak moved into southeast South Dakota during the late evening of August 4, a cluster of storms developed in south central South Dakota along and in advance of a surface trough axis where elevated instability was over 2000 J/kg. These storms moved in a general easterly direction, producing occasional large hail, damaging winds and even a rare nighttime tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As an upper-level jet streak moved into southeast South Dakota during the late evening of August 4, a cluster of storms developed in south central South Dakota along and in advance of a surface trough axis where elevated instability was over 2000 J/kg. These storms moved in a general easterly direction, producing occasional large hail, damaging winds and even a rare nighttime tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 4, 9:53 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 4, 9:53 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1053 PM CDT Sat Aug 4 2018

.SHORT TERM...(This evening through Sunday)
Issued at 334 PM CDT Sat Aug 4 2018

Per water vapor satellite drier air has begun to enter the CWA from
west. At the surface, a weak trough will continue to slide through
the area, bringing the potential for thunderstorms this evening into
the overnight hours. However, with dry air/subsidence already
sweeping through the region, any thunderstorm development looks to
be isolated. In fact, Hi-Res guidance, including HRRR show
minimal activity towards daybreak. That said, kept an isolated
mention this afternoon and evening, and up to a 30 percent chance
in the nighttime, mainly for southwest Minnesota. If storms do
develop, one or two storms could become marginally severe with
gusty winds as the main threat. Lows are expected from the mid to
upper 60s.

Various perturbations will continue to affect the area over the
next few days in a quasi-zonal upper level flow. An upper-level
shortwave trough will move over the central Dakotas on Sunday,
while at the surface a cold front extending from the Upper
Mississippi Valley to the Northern Plains will continue to slide
southward into the CWA. Decent forcing will be in place thanks to
the upper level jet and abundant surface moisture, with dewpoints
in the upper 60s and low 70s ahead of the front. That said,
scattered showers and thunderstorms return in the afternoon hours.
With increasing low to mid level lapse rates and 0-6 km bulk
shear (30-45 knots), strong to severe storms will be possible.

.LONG TERM...(Sunday night through Saturday)
Issued at 334 PM CDT Sat Aug 4 2018

Sunday night will have a better setup for thunderstorms and heavy
rainfall. Scattered showers and thunderstorms will be on the
increase through the overnight hours. Model soundings suggest a deep
saturated layer over northwest Iowa and adjacent areas with PWATs
near to slightly above 2 inches; therefore confidence in periods of
heavy rainfall is increasing. Agreed with WPC in keeping the area
under a slight risk of excessive rainfall.

Several impulses of energy embedded in the flow aloft will continue
to bring chances for showers and storms Monday and Tuesday. It does
not look like a complete washout, but with diurnal heating
isolated storms cannot be ruled out.

Upper-level flow pattern changes by the middle of the week with the
upper ridge building over region from the Pacific Northwest.
Precipitation chances look minimal, though temperatures will trend
slightly upward (near average for August normal) by the end of the
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1041 PM CDT Sat Aug 4 2018

Isolated thunderstorms will be possible across the area
overnight, and could briefly affect TAF sites. There will be
increasing chances across the area on Sunday afternoon and
evening, with the greatest chances at KFSD and KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JM
Hazardous weather outlook, Aug 4, 9:50 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1050 PM CDT Sat Aug 4 2018

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
053>056-060>062-066-067-060400-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Turner-Lincoln SD-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

A few thunderstorms could produce small hail and wind gusts to 50
mph during the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue on Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>065-068>071-
060400-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Bon Homme-Yankton-Clay SD-Union-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota,
south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible overnight and a few of the
storms could become severe. The main threats would be wind gusts
to 75 mph, hail to the size of half dollars and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue into Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Sioux Falls radar (KFSD), 154 km away, was scanning. The volume nearest the first event began at 05:26 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 9 hail, 1 tornado. Local standard time, as filed.

Hail, Jerauld

When
August 4, 11:24 PM CST to 11:25 PM CST
Where
Jerauld County, 4.94 mi SSE of Wessington Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
44.010, -98.550

Hail, Jerauld

When
August 4, 11:30 PM CST to 11:32 PM CST
Where
Jerauld County, 6.28 mi SSE of Wessington Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
44.000, -98.510

Vehicles and crops were damaged by the large hail.

Hail, Aurora

When
August 4, 11:34 PM CST to 11:35 PM CST
Where
Aurora County, White Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
43.730, -98.720

Tornado, Aurora

When
August 4, 11:40 PM CST to 11:45 PM CST
Where
Aurora County, 1.97 mi SSE of White Lake to 3.93 mi SSE of White Lake
Rating
EF0
Path length
2.02 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
43.704, -98.704

Tornado caused a swath of damage to crops, and moved round hay bales. Fences and trees were also damaged along the path.

Hail, McCook

When
August 4, 11:52 PM CST to 11:54 PM CST
Where
McCook County, 2.56 mi NE of Stanley Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.580, -97.350

Hail size varied between one-half inch and one inch diameter.

Hail, Aurora

When
August 5, 12:02 AM CST to 12:03 AM CST
Where
Aurora County, 4.18 mi S of Plankinton
Measured
2.5 in hail
Reported by
Public
Coordinates
43.660, -98.490

Picture of hail received through social media.

Thunderstorm Wind, Davison

When
August 5, 12:04 AM CST
Where
Davison County, 0.85 mi NW of (Mhe)mitchell Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
43.780, -98.040

Thunderstorm Wind, McCook

When
August 5, 12:41 AM CST to 12:43 AM CST
Where
McCook County, 0.85 mi NE of Montrose
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.710, -97.170

Social media report of a large tree limb broken.

Thunderstorm Wind, Minnehaha

When
August 5, 12:46 AM CST to 12:48 AM CST
Where
Minnehaha County, 0.69 mi N of Sioux Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.540, -96.730

Light pole knocked over by strong winds in downtown Sioux Falls.

Thunderstorm Wind, Minnehaha

When
August 5, 12:47 AM CST to 12:49 AM CST
Where
Minnehaha County, 1.65 mi ENE of Sioux Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.540, -96.700

Trees down and power out around Cherry Rock Park.

Thunderstorm Wind, Minnehaha

When
August 5, 12:51 AM CST to 12:52 AM CST
Where
Minnehaha County, 2.56 mi SE of Sioux Falls
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.500, -96.700

Large spruce tree uprooted by strong winds.

Hail, Minnehaha

When
August 5, 12:54 AM CST to 12:56 AM CST
Where
Minnehaha County, 0.69 mi N of (Fsd)joe Foss Fld Si
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.590, -96.730

Hail, Minnehaha

When
August 5, 12:55 AM CST to 12:57 AM CST
Where
Minnehaha County, 2.12 mi ENE of Sioux Falls
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
43.540, -96.690

Hail accompanied by measured wind gusts to 68 mph.

Thunderstorm Wind, Minnehaha

When
August 5, 12:55 AM CST to 12:57 AM CST
Where
Minnehaha County, 2.12 mi ENE of Sioux Falls
Measured
59 kt (68 mph) measured gust
Reported by
Storm Chaser
Coordinates
43.540, -96.690

Wind measured by anemometer, accompanied by hail to golf ball size.

Hail, Minnehaha

When
August 5, 12:56 AM CST to 12:58 AM CST
Where
Minnehaha County, 2.5 mi E of Sioux Falls
Measured
1.75 in hail
Reported by
Public
Coordinates
43.530, -96.680

Thunderstorm Wind, Minnehaha

When
August 5, 12:59 AM CST to 1:00 AM CST
Where
Minnehaha County, 2.13 mi NNW of East Sioux Falls
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.550, -96.630

Fence and tree damage.

Hail, Minnehaha

When
August 5, 1:01 AM CST to 1:03 AM CST
Where
Minnehaha County, 2.04 mi SE of Sioux Falls
Measured
1 in hail
Reported by
Public
Coordinates
43.510, -96.700

Hail varied in size from dime to quarter size.

Thunderstorm Wind, Lincoln

When
August 5, 1:20 AM CST to 1:22 AM CST
Where
Lincoln County, 3.15 mi SSE of Lennox Skie Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.260, -96.800

Pine tree was uprooted and fell on a house.

Thunderstorm Wind, Lincoln

When
August 5, 1:20 AM CST to 1:22 AM CST
Where
Lincoln County, Harrisburg
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.430, -96.700

A large tree was blown over by strong winds.

Thunderstorm Wind, Lincoln

When
August 5, 1:30 AM CST to 1:32 AM CST
Where
Lincoln County, 3.15 mi SSE of Lennox Skie Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.260, -96.800

Damage to shingles on house, as well as numerous trees downed on farm property.

Thunderstorm Wind, Clay

When
August 5, 1:50 AM CST to 1:52 AM CST
Where
Clay County, 0.86 mi NW of Vermillion
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.790, -96.930

Thunderstorm outflow winds blew over a large tree in Vermillion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for South Dakota, 2018Warnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779068, 779069, 779070, 779077, 779071, 779072, 782208, 779078, 779079, 779080, 779081, 779073, 779074, 779086, 779075, 779309, 779076, 779082, 779083, 779084, 779085.